Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 145, NWS Morristown, TN

December 11, 2021Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 11, 2021, 7:29 AM EST for Campbell County, Scott County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2021, 7:29 AM EST (12:29 UTC)
Expired
Dec 11, 2021, 8:15 AM EST
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 8:25 AM ESTTSTM WND DMG3 S Big South Fork Nati, TNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 S BIG SOUTH FORK NATIONAL. A FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 4:41 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.5 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS54 KMRX 111229
SVRMRX
TNC013-151-111315-
/O.NEW.KMRX.SV.W.0145.211211T1229Z-211211T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
729 AM EST Sat Dec 11 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northwestern Campbell County in east Tennessee...
  Northern Scott County in east Tennessee...

* Until 815 AM EST.

* At 729 AM EST, a severe thunderstorm was located over Oneida,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oneida, Huntsville, Helenwood, Jellico, Winfield, Ketchen, Indian
  Mountain State Park, Honey Creek State Park and Big South Fork
  National Park.

This includes Interstate 75 in Tennessee between mile markers 153 and
161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until noon EST for east Tennessee.

For your protection move to an interior room on the lowest floor of 
a building. Torrential rainfall is occurring with this storm, and 
may lead to flash flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 3659 8398 3656 8398 3636 8469 3637 8470
      3640 8466 3641 8466 3644 8469 3653 8474
      3661 8471
TIME...MOT...LOC 1229Z 251DEG 50KT 3654 8451 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH
2 follow-up statements
792 
WWUS54 KMRX 111246
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
746 AM EST Sat Dec 11 2021

TNC013-151-111315-
/O.CON.KMRX.SV.W.0145.000000T0000Z-211211T1315Z/
Campbell TN-Scott TN-
746 AM EST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EST
FOR NORTHWESTERN CAMPBELL AND NORTHERN SCOTT COUNTIES...

At 745 AM EST, a severe thunderstorm was located near Oneida, moving
east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Winfield, Ketchen, Indian
Mountain State Park, Honey Creek State Park and Big South Fork
National Park.

This includes Interstate 75 in Tennessee between mile markers 153 and
161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until noon EST for east Tennessee.

For your protection move to an interior room on the lowest floor of 
a building. Torrential rainfall is occurring with this storm, and 
may lead to flash flooding. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 3659 8398 3656 8398 3636 8469 3637 8470
      3640 8466 3641 8466 3644 8469 3653 8474
      3661 8471
TIME...MOT...LOC 1245Z 250DEG 24KT 3651 8463 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH
500 
WWUS54 KMRX 111310
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
810 AM EST Sat Dec 11 2021

TNC013-151-111320-
/O.EXP.KMRX.SV.W.0145.000000T0000Z-211211T1315Z/
Campbell TN-Scott TN-
810 AM EST Sat Dec 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMPBELL AND
NORTHERN SCOTT COUNTIES WILL EXPIRE AT 815 AM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with other thunderstorms in the area.

A Tornado Watch remains in effect until noon EST for east Tennessee.

LAT...LON 3659 8398 3656 8398 3636 8469 3637 8470
      3640 8466 3641 8466 3644 8469 3653 8474
      3661 8471
TIME...MOT...LOC 1310Z 244DEG 50KT 3660 8436 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 5:46 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 11, 5:46 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
546 AM EST Sat Dec 11 2021

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

Quick update to include the tornado watch information. Also made
adjustments to hourly temperature forecast.

&&

.AVIATION...
12Z TAF DISCUSSION.

Strong storm system will move across the TAF sites during the next
12 hours. A line of showers and embedded thunderstorms will move
across the TAF sites between 14-17Z. High wind gusts to 35kts+
are expected with this squall line along with heavy downpour.

This band of convection will be along and ahead of a frontal
boundary. The tight pressure gradients with this system will
produce a strong low-level jet of 60-70kts at 850mb. The tight
pressure gradient will produce windy conditions at all TAF sites
before and after the frontal passage. Southwest winds of 15 to
25kts with gusts to 30kts are anticipated becoming west then
northwest after FROPA.

Dry air will quickly move in behind the frontal passage this
evening with ceilings/vis becoming VFR with gradual weakening of
the pressure gradients.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Monroe.

     Wind Advisory until 4 PM EST this afternoon for Anderson-Bradley-
     East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-McMinn-Meigs-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Rhea-Roane-Southeast Carter-
     Southeast Greene-Sullivan-Unicoi-Union-Washington-West Polk.

     Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
     Bledsoe-Campbell-Claiborne-Marion-Morgan-Scott-Sequatchie.

VA...Wind Advisory until 4 PM EST this afternoon for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Dec 11, 3:15 AM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 AM EST Sat Dec 11 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 AM EST Sat Dec 11 2021 /215 AM CST Sat Dec 11 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

High winds will continue to develop across the mountains today
with windy conditions area-wide. A high wind warning has been
issued for the Smoky Mountains. A wind advisory is in effect for
the rest of east Tennessee and southwest Virginia.

A line of storms will move quickly across the area this morning
into early afternoon. Strong gusty winds are likely with localized
damaging winds. Localized down trees and power lines are
expected. An isolated tornado is possible across the Plateau and
southeast Tennessee this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Dec 11, 6:50 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     BIG SOUTH FORK NATIONAL 36.52N 84.67W
12/11/2021                   SCOTT              TN   911 CALL CENTER

            FEW TREES DOWN JUST EAST OF THE PARK.

&&
Local storm report, Dec 11, 7:20 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     TSTM WND DMG     3 S BIG SOUTH FORK NATI 36.48N 84.67W
12/11/2021                   SCOTT              TN   LAW ENFORCEMENT

            A FEW TREES DOWN.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 5:57 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott48 min
Dec 11, 6:39 AM ESTSevere Thunderstorm WarningMRXCampbell, Scott51 min
Dec 11, 7:43 AM ESTFlash Flood WarningMRXScott4 hr
Dec 11, 7:51 AM ESTSpecial Weather StatementMRXCampbell, Morgan54 min
Dec 11, 8:23 AM ESTSevere Thunderstorm WarningMRXMarion, Sequatchie52 min
Dec 11, 8:23 AM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott37 min
Dec 11, 9:02 AM ESTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea and 1 more43 min
Dec 11, 9:18 AM ESTSpecial Weather StatementMRXHamilton42 min
Dec 11, 9:18 AM ESTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea, Roane42 min
Dec 11, 9:34 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion41 min
Dec 11, 9:44 AM ESTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Meigs, Monroe, Roane46 min
Dec 11, 9:51 AM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane39 min
Dec 11, 10:15 AM ESTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk45 min
Dec 11, 10:21 AM ESTSevere Thunderstorm WarningMRXBlount, Grainger, Jefferson, Knox, Sevier39 min
Dec 11, 10:25 AM ESTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe50 min
Dec 11, 10:30 AM ESTSpecial Weather StatementMRXBradley45 min
Dec 11, 10:53 AM ESTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson35 min
Dec 11, 10:59 AM ESTSpecial Weather StatementMRXPolk46 min
Dec 11, 10:59 AM ESTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier30 min
Dec 11, 11:28 AM ESTSpecial Weather StatementMRXSullivan47 min
Dec 11, 11:49 AM ESTSpecial Weather StatementMRXCarter, Johnson, Washington41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.